Flash Flood, Aroostook
- When
- August 8, 5:45 PM EST to 7:45 PM EST
- Where
- Aroostook County, Ft Kent
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Above normal precipitation occurred across northern Maine during July and early August. The above normal rainfall contributed to saturated soils and unseasonably elevated water levels for area streams and brooks. Slow moving thunderstorms produced heavy rains which overwhelmed drainage systems causing flooding along Main Street. A hospital located along Main street received water damage.A FEMA damage survey was conducted in late August which encompassed this event and several events in the Van Buren area extending from early August back through late July.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 8, 2:01 PM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 301 PM EDT FRI AUG 8 2003 .SYNOPSIS...A WEAK AREA OF LOW PRESSURE OVER THE GULF OF MAINE WILL MOVE INTO NOVA SCOTIA TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD SOUTH INTO NORTHERN MAINE ON SATURDAY WITH A STATIONARY FRONT ACROSS CENTRAL AND DOWNEAST MAINE. WIDESPREAD RAIN IS EXPECTED SATURDAY NIGHT INTO SUNDAY AS A WEATHER DISTURBANCES MOVE THROUGH THE REGION. A COLD FRONT WILL GRADUALLY CROSS THE REGION ON MONDAY INTO TUESDAY. DISCUSSION... SHORT TERM (TONIGHT THROUGH SAT NIGHT): WILL CONT TO FAVOR GENERALLY A GFS/GEM SOLUTION. THESE MODELS STILL APPEAR TO BE HANDLING WEAK LOW CURRENTLY PASSING THROUGH THE GULF OF MAINE BEST. THIS SYSTEM SHOULD END OVER NOVA SCOTIA EARLY SAT. RAIN WITH THIS SYSTEM WILL EXIT AREA BY LATE AFTERNOON. CONVECTIVE SHOWERS...MOST NUMEROUS OVER THE WESTERN MOUNTAINS EXPECTED TO GRADUALLY DISSIPATE AROUND SUNSET. WEAK STATIONARY FRONT TO SET UP OVER CENTRAL AREAS OVERNIGHT AS WEAK RIDGING DEVELOPS OVER NORTHERN SECTIONS WITH SLIGHTLY DENSER AIRMASS. EXPECT WIDESPREAD FOG TO DEVELOP OVERNIGHT ALL AREAS WITH LIGHT WINDS AND SOME EARLY RADIATIONAL COOLING.IT SHOULD GRADUALLY LIFT SAT MORNING. SAT SHOULD BE DRY MOST AREAS EXCEPT FOR SCATTERED AFTERNOON SHOWERS...MAINLY DOWNEAST AREAS. WIDESPREAD RAIN EXPECTED TO OVERSPREAD AREA FROM S TO N SAT NIGHT AS ANOTHER SHORT WAVE EJECTS FROM LONG WAVE TROUGH TO W. USED ETAMATCHMOS FOR GRIDS WITH ONLY MINOR ADJUSTMENTS AS THE LOWER VALUES FOR HIGHS LOOK BEST. GFS POPS LOOK BEST. WE ARE LOOKING FOR RAIN/SHOWERS TO END BY 06Z W/LOW EJECTING INTO NEW BRUNSWICK. PLAYED IT THIS WAY IN THE GRIDS W/DROPPING POPS BACK TO SLGT CHC AFT 06Z. SOME DRYING LATE TONIGHT ACROSS N & NWRN ME DUE TO SOME RIDGING FROM HIGH PRES IN CANADA. LOTS OF LOW CLOUDS & FOG TO REMAIN ACROSS DOWNEAST AREAS WHERE WEAK BOUNDARY WILL LIE. WENT W/MATCHMOS ETA & DID ADJUST ESP DOWNEAST WHERE LOW CLOUDS/FOG WILL PERSIST. LONG TERM (SUN - FRI) SHORTWAVE TROUGH WILL MOVE ALONG STATIONARY FRONT THROUGH THE STATE ON SUNDAY WITH RAIN FOR MOST AREAS CONTINUING INTO SUNDAY AFTERNOON. SOME MODEL DIFFERENCES IN THE TRACK WITH ETA SHOWING BEST QPF WITH FRONT THROUGH THE NORTHERN PART OF THE STATE WHILE GFS FARTHER SOUTH WITH FRONT AND BEST QPF THROUGH INTERIOR DOWNEAST MAINE. WILL COMPROMISE AND JUST GO CATEGORICAL OVER OUR ENTIRE CWA ON SUNDAY. COLD FRONT TO MOVE TOWARDS NEW ENGLAND ON MONDAY ENTERING NW MAINE MIDDAY AND THEN TO THE COAST BY TUE MORNING. EXPECT IMPROVING CONDITIONS ACROSS NORTHERN AND CENTRAL MAINE MONDAY AFTERNOON INTO MONDAY EVENING AS NORTHWEST WINDS ADVECT DRIER AIR ACROSS THE REGION. WITH WEAK SW FLOW ALOFT...FRONT WILL BE SLOW TO MOVE OFFSHORE ON TUESDAY SO WILL KEEP CHANCE OF SHOWERS OVER SOUTHERN PORTIONS FOR MOST OF TUESDAY. BY WEDNESDAY FRONT WILL PUSH SOUTH OF THE GULF OF MAINE WITH MOSTLY SUNNY SKIES AND LOWER HUMIDITIES STATEWIDE. MARINE...NO HEADLINES AS SEAS REMAINING BLO SCA. SMALL LOW MOVING THROUGH GULF OF MAINE THIS AFTERNOON PRODUCED SOME E-NE WINDS...BUT THESE SHOULD VEER BACK TO THE SE AND THEN S OVERNIGHT...BUT REMAIN LIGHT. SEAS AROUND 3 FT MAINLY IN A S SWELL. MAY SEE A NEED FOR SCA FOR SEAS BY MONDAY AS SW GRADIENT TIGHTENS IN ADVANCE OF FRONT AS WINDS INCREASE TO 15 TO 20 KTS. AVIATION...VFR CONDITIONS OVER CAR CURRENTLY WITH MVFR OTHER AIRPORTS. CIGS MAY LIFT BRIEFLY PQI,HUL,BGR TO VFR THIS EVE. EXPECT WIDESPREAD FOG/STRATUS ALL AREAS BY 06Z. ANY SHOWERS WILL ONLY BRIEFLY LOWER CIGS/VSBY THIS EVENING. .CAR...NONE. SHORT TERM...GABRIC LONG TERM...FOSTER
MEZ001>006-010-011-015>017-029>032-081230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 637 AM EDT FRI AUG 8 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY RAIN THROUGH EARLY AFTERNOON WITH RAINFALL AMOUNTS LESS THAN ONE-QUARTER OF AN INCH. SOME ISOLATED AMOUNTS OF ONE-HALF INCH ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... RAIN IS EXPECTED SUNDAY INTO SUNDAY WITH RAINFALL AMOUNTS APPROACHING ONE INCH ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. JAH
MEZ001-002-082315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
545 PM EDT FRI AUG 8 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 545 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...STRETCHING FROM
NEAR DICKEY TO NINE-MILE BRIDGE. THE LINE WAS MOVING EAST AT
15 TO 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
NINE-MILE BRIDGE... DICKEY... ALLAGASH...
FORT KENT... DEBOULLIE MOUNTAIN... MADAWASKA...
FRENCHVILLE... PORTAGE... VAN BUREN...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.
LAT...LON 4751 6886 4661 7014 4660 6857 4726 6776
NOUHAN
NNNNThe Caribou radar (KCBW), 92 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332900.